Alert archive / Colorado / Red Flag Warnings in 2021

Red Flag Warning 42, NWS Grand Junction, CO

August 25, 2021Moffat County, Colorado

NWS Grand Junction, CO issued this red flag warning at Aug 25, 2021, 1:27 AM MDT for Moffat County, Colorado. It took effect at Aug 25, 2021, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2021, 1:27 AM MDT (07:27 UTC)
In effect from
Aug 25, 2021, 12:00 PM MDT
Expired
Aug 25, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

County Moffat County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 7.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4057 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS85 KGJT 250727
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
127 AM MDT Wed Aug 25 2021

COZ202-250830-
/O.CAN.KGJT.FW.A.0036.210825T1800Z-210826T0200Z/
White River Forecast Area-
127 AM MDT Wed Aug 25 2021

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS, LOW RELATIVE
HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 202...

The National Weather Service in Grand Junction has cancelled the
Fire Weather Watch.

Critical fire weather conditions appear very marginal and
localized and does not appear widespread enough to warrant Fire
Weather headlines at this time. Therefore, the Fire Weather Watch
in Colorado zone 202 has been cancelled for today.

$$

COZ200-252300-
/O.UPG.KGJT.FW.A.0036.210825T1800Z-210826T0200Z/
/O.NEW.KGJT.FW.W.0042.210825T1800Z-210826T0200Z/
Little Snake Forecast Area-
127 AM MDT Wed Aug 25 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR
FIRE WEATHER ZONE 200...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for gusty winds, low relative humidity and dry
fuels, which is in effect from noon today to 8 PM MDT this
evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will become favorable for easy ignition 
  and rapid spread of fires due to low relative humidity and 
  strong gusty winds through early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
285 
WWUS85 KGJT 252032
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
232 PM MDT Wed Aug 25 2021

COZ200-260200-
/O.CON.KGJT.FW.W.0042.000000T0000Z-210826T0200Z/
Little Snake Forecast Area-
232 PM MDT Wed Aug 25 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONE 200...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will become favorable for easy ignition 
  and rapid spread of fires due to low relative humidity and 
  strong gusty winds through early this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
254 
WWUS85 KGJT 260200
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
800 PM MDT Wed Aug 25 2021

COZ200-260300-
/O.EXP.KGJT.FW.W.0042.000000T0000Z-210826T0200Z/
Little Snake Forecast Area-
800 PM MDT Wed Aug 25 2021

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 200...

Winds will continue to decrease and humidity increase this evening
allowing the Red Flag Warning to end on time. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Aug 24, 11:03 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 24, 11:03 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1103 PM MDT Tue Aug 24 2021

.UPDATE...
Issued at 750 PM MDT Tue Aug 24 2021

Cancelled the Red Flag Warnings as winds are dropping off. Still
50/50 for the same scenario on Wednesday which is not enough to
pull the trigger on a new warning so left Fire Weather Watch in
place. It will be dry but it may be a struggle to get the gusty
winds to play along.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 222 PM MDT Tue Aug 24 2021

Plenty of sunshine across the area this afternoon as drier
southwest flow swept into the region overnight. Dewpoints were
generally in the 20s and lower 30s. Deep mixing and increased flow
aloft has led to moderately breezy southwest flow, especially
across northwest Colorado. Little change forthcoming tonight and
Wednesday as a mid-level trough remains to the west of the
forecast area. Expect highs on Wednesday to be just a bit warmer
than normal. Overnight lows will trend slowly upward with near
normal readings tonight and a bit milder Thursday morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 222 PM MDT Tue Aug 24 2021

Quick burst of monsoonal moisture will be working through Thursday
as an upper level trough over the Northern Rockies fills and
ejects northeastward into Southern Canada. Shortwave energy
rounding the base of the ejecting trough and support from
energetic jet (right entrance region) will provide ample lift to
get fairly widespread showers and thunderstorms going. Convection
is expected during the morning hours with activity persisting into
the overnight hours Thursday night. With precipitable water
values expected to surpass then one inch mark again, would expect
heavy rain to be a big threat once again. Another wave looks to
rotate across on Friday as the deeper moisture shifts south and
east. This will shift focus for any remaining showers/storms to
our southern and eastern zones, with NE UT and NW CO looking at
dry conditions.

Flat ridging becoming established over the weekend with generally
dry weather anticipated. Could see some isolated convection
favoring the southern mountains, so can't say everyone will be dry
with 100 percent confidence. Pattern gets really muddy by late in
this extended as we see another trough push into the PACNW, the
upper level ridge shift back into the plains and then an
undercutting tropical system working across Texas. Monsoon
moisture is also lurking to the southwest and may lift quickly
north across AZ by mid- week. With great uncertainty as to how
this tropical system will impact later periods, will side with the
latest blends and introduce scattered pops to our southern areas
late Monday/Tuesday.

Thursday will be the coolest day of this stretch with readings
running 4 to 8 degrees below seasonal norms, then a slow climb
back to the plus side of normal by early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1102 PM MDT Tue Aug 24 2021

VFR conditions are expected through the taf period.

&&

.FIRE WEATHER...
Issued at 222 PM MDT Tue Aug 24 2021

Breezy southwest winds and low relative humidity have resulted in
critical fire weather conditions across portions of northwest
Colorado this afternoon and evening. A Red Flag Warning remains in
effect for the Colorado Fire Weather Zones 200 and 202 given fuels
are still considered critical in this region. Similar conditions
are possible across northwest Colorado Wednesday and therefore, a
Fire Weather Watch remains in effect. Winds still appear to be
marginal so would like to see how the rest of the day plays out
before upgrading to a Red Flag Warning for the Wednesday
afternoon/evening period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for COZ200-202.

UT...None.
&&

UPDATE...15
SHORT TERM...NL
LONG TERM...JDC
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Aug 24, 2:36 AM MDT, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
236 AM MDT Tue Aug 24 2021

COZ001>014-017>023-UTZ022>025-027>029-250845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
236 AM MDT Tue Aug 24 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Southwest winds will increase this afternoon and evening, along
with drier air and warmer temperatures, leading to critical fire
weather conditions across northwest Colorado. A Red Flag Warning
remains in effect for northwest Colorado valley zones this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dry and breezy conditions will lead to potential for critical fire
weather conditions once again across northwest Colorado on
Wednesday ahead of an approaching disturbance. More widespread to
numerous showers and thunderstorms are possible Wednesday evening
through Thursday with the passage of this disturbance. Remnant
moisture will trigger daily afternoon storms mainly across the
central and southern Colorado mountains Friday through the
weekend with drier conditions outside of these areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.